I took the recommended daily
dosage of Tylenol for 4 and a half weeks in January of
2008, because of a sinus infection, and wrecked my
liver. What Iíd forgotten about was the little warning
at the bottom of the label at the side of the bottle
that says ďDo not use for more than 10 days.Ē
Iíve been taking Tylenol for
years, every time I get a sinus infection, which is
typically once or twice a year. Like many people, I
figured if itís sold over the counter, it canít be that
dangerous. Not true Ė it is Ė really, really dangerous.
We are at the tip of an asbestos-like iceberg of
widespread bodily harm caused by a readily available
product. And the makers of Tylenol -- Johnson &
Johnson's subsidiary McNeil Consumer Products Co -- know
it; recently TV ads have appeared which essentially say,
'your liver is important, only take Tylenol in
recommended dosages'. Johnson & Johnson seems to be
trying to be proactive to stem the coming storm.
My liver damage hasnít
caused need for a liver
transplant, yet. Many, many other people havenít been so
lucky. Exceeding Tylenolís daily recommended
dosage has caused complete liver failure in young
healthy people, in some cases after only a few days.
Especially when combined with coffee or alcohol. And
Tylenol isnít the only drug brand causing this.
Itís Not Just Tylenol
ingredient is acetaminophen. It is a liver killer.
Acetaminophen, also called
paracetamol outside of the US, is found
in Actifed, Alka-Seltzer
Plus, Anacin 3, Benadryl, Butalbital, Co-Gesic, Contac,
Darvocet, Datril, Excedrin, Fioricet, Lortab, Midol Teen
Formula, Midrin, Norco, Percocet, Robitussin, Sedapap,
Sinutab, Sudafed, Tempra, TheraFlu, Unisom With Pain,
Vick's Nyquil and DayQuil, Vicodin, Wygesic, and Zydone.
take any medicine containing
for an extended period into the two-week timeframe, your
liver is going to take a hit. How much damage you cause
to it seems directly proportional to how long you take
it, or how much of it you take in a short period of
time, and will multiply if you throw coffee or a few
alcoholic drinks into the mix.
According to a research
study published in Hepatology magazine in December 2005
and covered by the NY Times, of 662 patients with acute
liver failure at 23 transplant centers across the United
States from 1998 to 2003 Ė- 51 percent were caused by
acetaminophen poisoning. A NY Times article quoted Dr.
Tim Davern, one of the authors of the study: "It's
extremely frustrating to see people come into the
hospital who felt fine several days ago, but now need a
performed by researchers at the
University of North Carolina and UCLA, and published in
the July 5, 2006 edition of the Journal of the
American Medical Association, found that Tylenol
taken for four days as directed put patients at risk of
liver damage and that
who took the maximum dose of Tylenol for two weeks were
found to have liver damage.
According the the NY Times
article, Dr. Charles Ganley, director of the F.D.A.'s
Office of Nonprescription Products, said "Some companies
have voluntarily added new warnings about
acetaminophen's risk to the liver, and they should be
given credit for that." Funny because I remember when
the word Acetaminophen started appearing on the front of
the Tylenol bottle several years ago, and I took it as
an advertisement that Tylenol had the fantastic
ingredient Acetaminophen, while other aspirins didn't!!
They blared it on the front of the bottle like a
There are numerous
symptoms for liver damage; for me it was in the stools Ė
not to get too graphic, but irritable bowels and
clay-colored, unusually mushy stools. Iíve learned from
research that bile salts from the liver
break down and absorb fat. The natural dark color of
stools comes almost exclusively from the bile. If the
liver isnít producing enough bile, you will get fatty
stools that are clay (light brown) colored, and mushy. The stools will also be unusually smelly.
You can tell a lot about your health from
your stools, yet not one doctor I visited
(two gastroenterologists and an internist) ever asked me about
their color or consistency. The first gastro sent me for a
sonogram, which showed the size of the liver was fine.
So he gave me a Xeroxed copy of a high protein diet and
sent me on my way.
I happened to go to an internist for
another problem -- pins and needles in my fingers which
turned out to be caused by a herniated disc in my
C5-C6 area of my neck, which also was causing sinus
pressure and caused me to take the Tylenol for over 4
weeks to begin with! (normally a sinus infection lasts
two weeks.) As a matter of procedure, the internist sent
me for blood work,
and it showed very high Gamma-Glutamyl Transferase GGT
level of 173 (normal is 2-65). GGT is used as a marker
for liver damage. Tests retaken a month later revealed a
lower but still way-high GGT of 143. A retake of tests
two months later showed a GGT of 114. Still way over the
norm, but the internist took it as a sign that the liver
was gradually repairing itself. Iíve not touched any
medicine with acetaminophen
in it for over a year, and the color, consistency, and
smell of the
stools has gotten better.
There are other symptoms of liver damage
Ė classic symptoms such as fatigue, yellowing of skin,
itching, easy bruising Ė but you donít have to have any
of these to be sustaining damage.
acetaminophen poisoning, in addition to
Medicinenet.com says that patients can
experience nausea and vomiting (often confused with the
sickness you are taking the medicine to cure). If the
develops severe acid buildup in the blood, then kidney
failure, bleeding disorders, and coma will lead to death
if not treated by a liver transplant.
Maybe I escaped, maybe not. But the goal is to spread
the word. I'm not calling an end to the selling of
acetaminophen -- it is a
heck of a good drug to alleviate sinus headaches. But
everyone must know how powerful and potentially life-alteringly
damaging this drug is. I
you are taking any of the medicines listed above, please
go to the internet and look up the details. If you are
taking these medicines, take them minimally, and DONíT
drink alcohol and/or coffee while you are taking them!
If youíve got children, lesser dosages can cause liver
Understand Your Health --
Keep an Eye on Your Stools:
Tell Us What You Think: If
you have any comments on this article,
So nice to hear the truth spoken about this awful substance. Nearly the
same thing happened to me. I've been on acetaminophen/narcotic
combinations for 18 years due to chronic back pain and they discouraged me
from having a laparoscopic procedure done (inguinal hernia repair) due to
the "increased risk of bleeding to death" but gave me the option to cancel
or not. Scared the crap out of me. I said no and now have to deal with a
-- Stephen Bowen
Santa Cruz, California, USA
Excellent article on Tylenol. Dr. Tomas Szasz has been
speaking on its dangers for nearly 2 decades. Not a surprise that more and
more people are becoming ill!
Hi, I received a high ALT SGPT level from a recent routine blood test and
am now wondering if it was because of Tylenol I took a day before the
test. Thanks for the head's up.
-- Sam Caruso
Toronto, Ontario Canada